Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 377, NWS North Platte, NE

August 8, 2009Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2009, 10:20 AM MDT for Cherry County, Nebraska. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2009, 10:20 AM MDT (16:20 UTC)
Expired
Aug 8, 2009, 11:00 AM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 10:30 AM MDTHAIL 18 Ssw Merritt Reservoir, NEHAIL ESTIMATED TO BE QUARTER SIZE.
Aug 8, 10:40 AM MDTTSTM WND GST 607 Sse Merritt Reservoir, NETHUNDERSTORM WIND GUSTS ESTIMATED TO BE IN EXCESS OF 60 MPH BROKE TREE LIMBS.
Aug 8, 10:40 AM MDTHAIL 1.757 Sse Merritt Reservoir, NEGOLF BALL SIZE HAIL ACCOMPANIED BY DAMAGING WINDS ESTIMATED TO BE IN EXCESS OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 10:15 AM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-523 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 081620
SVRLBF
NEC031-081700-
/O.NEW.KLBF.SV.W.0377.090808T1620Z-090808T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1020 AM MDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1100 AM MDT/NOON CDT/

* AT 1017 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM STEER CREEK CAMPGROUND TO 8
  MILES NORTH OF HIGHWAY 97 CROSSING THE NORTH LOUP RIVER TO HIGHWAY
  97 CROSSING BIG CREEK...OR ALONG A LINE EXTENDING FROM 35 MILES
  SOUTHWEST OF VALENTINE TO 33 MILES NORTH OF MULLEN TO 20 MILES
  NORTH OF MULLEN...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 97 CROSSING THE NORTH LOUP RIVER AND HIGHWAY 97 CROSSING
  BIG CREEK BY 1025 AM MDT...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AND MERRITT
  RESERVOIR DAM BY 1145 AM CDT...
  VALENTINE NATIONAL WILDLIFE REFUGE...BIG ALKALI LAKE STATE WILDLIFE
  MANAGEMENT AREA...7 MILES SOUTHWEST OF SCHLAGEL CREEK STATE
  WILDLIFE MANAGEMENT AREA AND 8 MILES WEST OF HIGHWAY 83 CROSSING
  GOOSE CREEK BY NOON CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM MDT
SATURDAY AFTERNOON/600 PM CDT SATURDAY EVENING/ FOR NORTH CENTRAL
NEBRASKA.

&&

LAT...LON 4289 10064 4263 10049 4237 10045 4228 10117
      4249 10118 4268 10128
TIME...MOT...LOC 1620Z 254DEG 25KT 4267 10115 4252 10105
          4234 10106

$$

13
2 follow-up statements
000 
WWUS53 KLBF 081634
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1134 AM CDT SAT AUG 8 2009

NEC031-081700-
/O.CON.KLBF.SV.W.0377.000000T0000Z-090808T1700Z/
CHERRY NE-
1134 AM CDT SAT AUG 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON
CDT/1100 AM MDT/ FOR CENTRAL CHERRY COUNTY...

AT 1033 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF
MERRITT RESERVOIR DAM TO HIGHWAY 97 MILE MARKER 110 TO 7 MILES
SOUTHEAST OF HIGHWAY 97 MILE MARKER 100...OR ALONG A LINE EXTENDING
FROM 29 MILES SOUTHWEST OF VALENTINE TO 28 MILES SOUTHWEST OF
VALENTINE TO 26 MILES NORTH OF MULLEN...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRITT RESERVOIR DAM BY 1145 AM CDT...
  BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA...HIGHWAY 83
  CROSSING GOOSE CREEK...VALENTINE NATIONAL WILDLIFE REFUGE AND 6
  MILES SOUTHWEST OF SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA BY
  NOON CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
SATURDAY EVENING/500 PM MDT SATURDAY AFTERNOON/ FOR NORTH CENTRAL
NEBRASKA.

&&

LAT...LON 4232 10100 4249 10106 4265 10120 4289 10064
      4263 10049 4239 10045
TIME...MOT...LOC 1634Z 254DEG 28KT 4267 10103 4254 10085
          4239 10086

$$

13
000 
WWUS53 KLBF 081646
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1146 AM CDT SAT AUG 8 2009

NEC031-081700-
/O.CON.KLBF.SV.W.0377.000000T0000Z-090808T1700Z/
CHERRY NE-
1146 AM CDT SAT AUG 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON
CDT/1100 AM MDT/ FOR CENTRAL CHERRY COUNTY...

AT 1045 AM MDT/1145 AM CDT/...A LINE OF SEVERE THUNDERSTORMS WAS
REPORTED CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MERRITT RESERVOIR DAM TO VALENTINE NATIONAL WILDLIFE
REFUGE TO 6 MILES NORTHWEST OF HIGHWAY 83 CROSSING GOOSE CREEK...OR
ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF VALENTINE TO 22
MILES SOUTH OF VALENTINE TO 31 MILES SOUTH OF VALENTINE...MOVING EAST
AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA AND HIGHWAY 83
  CROSSING GOOSE CREEK BY 1155 AM CDT...
  SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA BY NOON CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THE SIZE OF GOLF BALLS AND 60 MPH WINDS HAVE BEEN 
REPORTED 7 MILES SOUTHWEST OF MERRITT RESERVOIR WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
SATURDAY EVENING/500 PM MDT SATURDAY AFTERNOON/ FOR NORTH CENTRAL
NEBRASKA.

&&

LAT...LON 4241 10048 4236 10070 4235 10076 4254 10073
      4271 10107 4277 10093 4282 10070 4262 10049
      4251 10047
TIME...MOT...LOC 1646Z 254DEG 27KT 4270 10089 4257 10062
          4244 10064

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:25 AM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, Aug 8, 2:25 AM MDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION FORECASTER NAME
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 AM CDT SAT AUG 8 2009

.DISCUSSION...
COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TODAY. LOOKS AS IF
FRONT WILL HAVE CLEARED MOST OF THE NORTH PLATTE FORECAST AREA BY
21Z OR SO. STILL EXPECT SOME LOWER TO MID 90S JUST AHEAD OF THE
FRONT FROM FRONTIER COUNTY...NORTHEAST THROUGH CUSTER...AND INTO
GARFIELD...WHEELER...AND HOLT COUNTIES. OTHERWISE LOOK FOR 85 TO 90
DEGREES ACROSS THE REST OF WESTERN AND CENTRAL NEBRASKA. CONVECTIVE
CHANCES ARE NOT GREAT TODAY...AND ANY ACTIVITY WILL BE POST
FRONTAL...AS STRONG CAP IN PLACE ALONG AND AHEAD OF THE BOUNDARY.
MODELS DO POOL MOISTURE BEHIND THE BOUNDARY...AND SOME DECENT
INSTABILITY DEVELOPS BY AFTERNOON. THE MOIST AND UNSTABLE
ENVIRONMENT BEHIND THE BOUNDARY WILL ALSO BE STRONGLY SHEARED...WITH
0 TO 6 KM BULK SHEAR OF 50 TO 60 KTS. 06Z NAM INDICATES A FAIRLY
STRONG WAVE WILL ALSO MOVE ACROSS THE AREA BY LATE AFTERNOON AND
THIS EVENING. SO...WITH ALL THE ABOVE FACTORS...WILL MAINTAIN SLIGHT
CHANCE POPS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A SEVERE
STORM OR TWO WILL POSSIBLE WITH THE FAVORABLE SHEAR AND
INSTABILITY.

FRONT WILL SINK SOUTH INTO KS ON SUNDAY AND MONDAY. AREA WILL BE IN
POST FRONTAL UPSLOPE ENVIRONMENT...WITH ISOLATED THUNDERSTORMS TO
DEVELOP ACROSS THE HIGHER TERRAIN...AND THEN MOVE EAST ACROSS THE
AREA DURING THE LATE AFTERNOON AND EVENING. HIGH TEMPS SHOULD HOLD
IN THE 80S.

TUESDAY AND BEYOND...ECMWF INDICATES UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL ATTEMPT TO BUILD NORTH INTO THE CENTRAL PLAINS. TEMPS
WILL WARM BACK INTO THE 90S...AND THEN ANOTHER TROUGH APPROACHES
FROM THE WEST BY LATE WEEK...POSSIBLE BRINGING ANOTHER ORGANIZED
BOUT OF SEVERE WEATHER.
&&

.AVIATION...
VFR CONDITIONS TO PREVAIL THE NEXT 24 HRS FOR KLBF. CURRENT OUTFLOW
BOUNDARY HAS GIVEN SFC FRONT A PUSH EASTWARD AND HAS CLEARED KANW
AND KLBF AS OF 08Z. TAF FCST PROBLEMATIC FOR KVTN. KVTN TO REMAIN
FAVORABLE FOR ISOLATED TO PERHAPS SCT -TSRA 12Z THROUGH 18Z AS H7
WAVE PASSES ACROSS NRN NEBR. WILL LIKELY NEED TO AMEND KVTN TAF TO
REMOVE PREVAILING MVFR CIGS BEGINNING 10Z WITH BKN070 LOOKING TO BE
PREVAILING. BOTH RUC40 AND NAM12 FAVOR MVFR SETTING IN BY 14Z
LASTING TIL 18Z AND WILL ALIGN 12Z TAF WITH THIS THINKING.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...ROBERG
Hazardous weather outlook, Aug 8, 3:44 AM MDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 AM CDT SAT AUG 8 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-091000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
444 AM CDT SAT AUG 8 2009 /344 AM MDT SAT AUG 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT BEHIND A
PASSING COLD FRONT AND UPPER LEVEL DISTURBANCE. THE AREA MOST FAVORABLE
FOR A FEW SEVERE THUNDERSTORMS WILL BE NEAR AND NORTH OF HIGHWAYS
2 AND 91 WHERE QUARTER SIZE HAIL AND WIND GUSTS UP TO 60 MPH MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS
KANSAS WILL BE FAVORABLE FOR ISOLATED THUNDERSTORM DEVELOPMENT
SUNDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE...
MAINLY NEAR AND SOUTH OF INTERSTATE 80...WITH QUARTER SIZE HAIL
AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY NEAR AND NORTH OF HIGHWAYS 2 AND 91.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Aug 8, 9:14 AM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             17 NE ELLSWORTH         42.23N 102.05W
08/08/2009  E0.75 INCH       SHERIDAN           NE   PUBLIC

            HAIL STONES FROM PEA SIZE UP TO APPROXIMATELY 0.75 INCHES
            IN DIAMETER.

&&

CJS
Local storm report, Aug 8, 9:17 AM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             13 NE ELLSWORTH         42.19N 102.11W
08/08/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

            HAIL UP TO ABOUT ONE HALF INCH IN DIAMETER. ACCOMPANIED
            BY VERY HEAVY RAIN.

&&

CJS
Local storm report, Aug 8, 9:21 AM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             45 SSW MERRIMAN         42.32N 102.04W
08/08/2009  E0.75 INCH       CHERRY             NE   PUBLIC

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:52 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Aug 7, 10:16 PM MDTSevere Thunderstorm WarningLBFSheridan59 min
Aug 7, 10:53 PM MDTSevere Thunderstorm WarningLBFSheridan37 min
Aug 8, 8:57 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan48 min
Aug 8, 9:53 AM MDTSevere Thunderstorm WarningLBFCherry52 min
Aug 8, 10:55 AM MDTSevere Thunderstorm WarningLBFBrown, Cherry50 min
Aug 8, 11:36 AM MDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock39 min
Aug 8, 12:10 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.